Alert archive / Texas / Red Flag Warnings in 2016
Red Flag Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 5, 2016, 4:17 AM CDT for 9 counties in Texas. It took effect at Apr 5, 2016, 1:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2016, 4:17 AM CDT (09:17 UTC)
- In effect from
- Apr 5, 2016, 1:00 PM CDT
- Expired
- Apr 5, 2016, 11:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Crane County, TX, Glasscock County, TX, Howard County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4068 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WWUS84 KMAF 050917 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 417 AM CDT TUE APR 5 2016 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND LOCATIONS ALONG AND EAST OF A SNYDER TO MIDLAND TO FT STOCKTON LINE... .WELL ABOVE NORMAL TEMPERATURES WILL COMBINE WITH INCREASINGLY DRY CONDITIONS AND GUSTY SOUTH TO SOUTHWEST WINDS ACROSS THE AREA ...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. NMZ115-TXZ045>047-050-051-058>061-067-051030- /O.CAN.KMAF.FW.A.0017.160405T1800Z-160406T0300Z/ SOUTHEAST PLAINS-GAINES-DAWSON-BORDEN-ANDREWS-MARTIN- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-WARD- 417 AM CDT TUE APR 5 2016 /317 AM MDT TUE APR 5 2016/ ...FIRE WEATHER WATCH IS CANCELLED... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING. $$ TXZ048-052-053-062-063-068>070-075-052215- /O.UPG.KMAF.FW.A.0017.160405T1800Z-160406T0300Z/ /O.NEW.KMAF.FW.W.0020.160405T1800Z-160406T0100Z/ SCURRY-HOWARD-MITCHELL-MIDLAND-GLASSCOCK-CRANE-UPTON-REAGAN-PECOS- 417 AM CDT TUE APR 5 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH FIRE DANGER... * AFFECTED AREA...EASTERN AND SOUTHERN PERMIAN BASIN AND STOCKTON PLATEAU. * WIND...SOUTH 20 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ NMZ114-TXZ057-258-052215- /O.UPG.KMAF.FW.A.0017.160405T1800Z-160406T0300Z/ /O.NEW.KMAF.FW.W.0020.160405T1800Z-160406T0400Z/ GUADALUPE MOUNTAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- 417 AM CDT TUE APR 5 2016 /317 AM MDT TUE APR 5 2016/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH FIRE DANGER... * AFFECTED AREA...GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR. * WIND...SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 45 MPH. * HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
083 WWUS84 KMAF 051851 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT TUE APR 5 2016 ...RED FLAG WARNING IN EFFECT UNTIL THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND LOCATIONS ALONG AND EAST OF A SNYDER TO MIDLAND TO FT STOCKTON LINE... .WELL ABOVE NORMAL TEMPERATURES, DRY CONDITIONS AND GUSTY SOUTH TO SOUTHWEST WINDS ACROSS THE AREA WILL CONTINUE TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. TXZ048-052-053-062-063-068>070-075-060100- /O.CON.KMAF.FW.W.0020.000000T0000Z-160406T0100Z/ SCURRY-HOWARD-MITCHELL-MIDLAND-GLASSCOCK-CRANE-UPTON-REAGAN-PECOS- 151 PM CDT TUE APR 5 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WARM...WINDY AND DRY CONDITIONS... * AFFECTED AREA...EASTERN AND SOUTHERN PERMIAN BASIN AND STOCKTON PLATEAU. * WIND...SOUTH 20 TO 30 MPH WITH GUSTS TO 40 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ NMZ114-TXZ057-258-060300- /O.CON.KMAF.FW.W.0020.000000T0000Z-160406T0400Z/ GUADALUPE MOUNTAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- 151 PM CDT TUE APR 5 2016 /1251 PM MDT TUE APR 5 2016/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR WARM...WINDY AND DRY CONDITIONS... * AFFECTED AREA...GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR. * WIND...SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 45 MPH. * HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
293 WWUS84 KMAF 060233 AAA RFWMAF URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CDT TUE APR 5 2016 ...RED FLAG WARNING IN EFFECT UNTIL THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR... .WELL ABOVE NORMAL TEMPERATURES... DRY CONDITIONS AND GUSTY SOUTH TO SOUTHWEST WINDS ACROSS THE AREA WILL CONTINUE TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS EVENING. NMZ114-TXZ057-258-060400- /O.CON.KMAF.FW.W.0020.000000T0000Z-160406T0400Z/ GUADALUPE MOUNTAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- 933 PM CDT TUE APR 5 2016 /833 PM MDT TUE APR 5 2016/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR WARM...WINDY AND DRY CONDITIONS... * AFFECTED AREA...GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR. * WIND...SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 45 MPH. * HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 5, 3:45 AM CDT, 32 minutes earlier.
Area forecast discussion, Apr 5, 3:45 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CDT TUE APR 5 2016
.DISCUSSION...
WV imagery shows a broad, flat ridge over West Texas and Southeast
New Mexico this A.M., with an upper trough over NW MT traversing the
upper CONUS. Ahead of this feature, lee-side troughing on the Front
Range will induce breezy return flow later today. Unfortunately,
w/H85 temps set to increase over yesterday's, return flow doesn't
look to advect higher dewpoints into the region before critical RHs
are realized this afternoon. This is a rather unusual scenario--Red
Flag conditions in return flow. More typical critical fire wx can
be expected further west. See Fire Wx Discussion below for more
details.
Overnight, the aforementioned upper trough will send a strong cold
front into the area, w/latest models pegging fropa at KMAF ~ 09Z
Wednesday. This will result in breezy conditions as the front moves
south, w/possibly wind advisory criteria over parts of the South
Plains. Gap winds thru KGDP look to be right at criteria, so we'll
issue a High Wind Watch for fropa Tuesday night, and let the next
shift make the call. Front should bring a brief end to the warm wx,
taking temps down to around normal Wednesday afternoon.
NW flow aloft develops as the upper trough moves east, before an
upper ridge begins building into the region, pumping temps back to
abv normal Thursday. The ridge is not forecast to take hold, as
systems passing to the north keep it from amplifying. In fact,
thicknesses/heights are forecast to come down into the weekend,
keeping temps closer to normal in the extended. Later in the week,
models begin bringing shortwaves thru the ridge, and a cold front
approaching the FA late Thursday night/Friday will result in a
chance of convection thru Friday night. Convection will be possible
again Sunday east of the dryline in SW flow aloft.
&&
.FIRE WEATHER...
An upper trough will slide across the Plains today while an area of
low pressure develops at the surface in KS and OK. Southerly winds
will increase and become sustained near 20 mph with higher gusts
this afternoon over parts of the Permian Basin. Winds west of here
will be less but still elevated at 15 to 20 mph. A thermal ridge
will set up from the Panhandles southwest to Presidio where high
temperatures today will reach 10 to 15 degrees above normal. Rh's
will not have a problem falling to near 15 percent or below across
the majority of the region this afternoon. Even though moisture will
be slightly higher across the eastern PB, winds will stronger. Fuels
are also greater in these areas and a fire was observed near Big
Lake last week. For the above reasons we will split the Red Flag
Warning to include the eastern PB down to the Stockton Plateau with
the other half being the Guadalupe Mountains and Van Horn corridor.
Fire danger will still be elevated across SE NM and the western PB,
but winds should stay below 20 mph.
Poor rh recovery is expected tonight as a cold front moves through.
Expect another very dry day Wednesday with winds quickly diminishing
behind the front during the afternoon. Fire weather conditions will
be elevated, but critical conditions are not expected. Moistening
conditions are expected as we round out the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 89 49 78 47 / 0 0 0 0
Carlsbad 91 48 75 42 / 0 0 0 0
Dryden 90 58 83 53 / 0 0 0 0
Fort Stockton 92 53 80 53 / 0 0 0 0
Guadalupe Pass 85 51 69 53 / 0 0 0 0
Hobbs 85 46 75 44 / 0 0 0 0
Marfa 83 44 77 40 / 0 0 0 0
Midland Intl Airport 89 56 79 52 / 0 0 0 0
Odessa 89 56 78 53 / 0 0 0 0
Wink 93 50 79 47 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning from noon today to 10 PM MDT this evening for
Guadalupe Mountains.
Wind Advisory from midnight tonight to 6 AM MDT Wednesday for
Central Lea County-Northern Lea County.
TX...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for Crane-Glasscock-Howard-Midland-Mitchell-Pecos-
Reagan-Scurry-Upton.
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 11
PM CDT /10 PM MDT/ this evening for Guadalupe Mountains-Van
Horn and Highway 54 Corridor.
High Wind Watch from late tonight through Wednesday morning for
Guadalupe Mountains.
Wind Advisory from 1 AM to 7 AM CDT Wednesday for Gaines.
&&
29/44Hazardous weather outlook, Apr 5, 3:55 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CDT TUE APR 5 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-060900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 355 AM CDT TUE APR 5 2016 /255 AM MDT TUE APR 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...EASTERN PERMIAN BASIN...AND THE STOCKTON PLATEAU. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS. EXPECT ELEVATED FIRE WEATHER CONDITIONS ELSEWHERE. STRONG NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE THROUGH GUADALUPE PASS WEDNESDAY MORNING WITH THE PASSAGE OF A COLD FRONT. STRONG WINDS WILL ALSO BRIEFLY AFFECT THE NORTHWEST PERMIAN BASIN WEDNESDAY MORNING BEHIND THE COLD FRONT. A WIND ADVISORY HAS BEEN POSTED FOR THIS REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:51 AM CDT | High Wind Watch | MAF | 10 hr | |
| Apr 5, 4:51 AM CDT | Wind Advisory | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 7 more | 28 hr |
| Apr 5, 2:35 PM CDT | High Wind Warning | MAF | 18 hr |
Nearby
Red Flag Warnings in Texas, 2016Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.